Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Memphis, TN

April 29, 2003Carroll County, Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 29, 2003, 11:22 PM CDT for Carroll County, Tennessee. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 11:22 PM CDT (04:22 UTC)
Expired
Apr 30, 2003, 1:15 AM CDT
In force
113 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Carroll County, TN

The radar

The Paducah radar (KPAH), 122 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2956 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 300427
FFWMEM
TNC017-300615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1122 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE

* UNTIL 115 AM CDT.

* AT 1119 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS    
  SOUTHEAST CARROLL COUNTY.

* CITIES AFFECTED THROUGH 115 AM CDT INCLUDE...
  BUENA VISTA...CLARKSBURG

THUNDERSTORMS HAVE DUMPED UP TO THREE INCHES OF RAIN OVER SOUTHEAST 
CARROLL COUNTY THIS EVENING. THUNDERSTORMS CONTINUE TO DEVELOP  
ACROSS THE AREA AND ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3616 8821 3583 8821 3583 8862 3612 8862

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 8:30 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 29, 8:30 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT TUE APR 29 2003

AFTERNOON/EVENING CONVECTION WINDING DOWN ACRS THE CWFA AS THE SUN
SETS. SCT SHRAS CONT ACRS NW TN AND E OF MKL. EXPECT DISSIPATING
TREND TO CONTINUE AND WL PROBABLY UPDATE TO REMOVE POPS SOON.
REMAINDER OF FORECAST LOOKS FINE.

.MEG...NONE.
SJM
Hazardous weather outlook, Apr 29, 3:00 PM CDT, 8 hours 22 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A STATIONARY FRONT WILL CONTINUE ALONG THE ARKANSAS MISSOURI BORDER
EASTWARD ACROSS KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY
DEVELOP TONIGHT ACROSS EXTREME NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND THE NORTHWEST CORNER OF TENNESSEE. A FEW STORMS MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY AND MOVE INTO THE
MID SOUTH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
REGION THURSDAY NIGHT INTO FRIDAY. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN THURSDAY NIGHT INTO FRIDAY.

JCL

In the hours before

Special weather statement, Apr 29, 5:34 PM CDT, 5 hours 48 minutes before
TNZ088-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT TUE APR 29 2003

...CODE ORANGE OZONE HEALTH ADVISORY IN EFFECT UNTIL SUNSET...

THE MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT HAS ISSUED A CODE
ORANGE OZONE HEALTH ADVISORY EFFECTIVE FOR MEMPHIS AND ALL OF
SHELBY COUNTY THAT WILL REMAIN IN EFFECT UNTIL SUNSET. THIS OZONE
HEALTH ADVISORY IS DUE TO MONITORED OZONE VALUES THAT ARE
APPROACHING THE UNHEALTHFUL RANGE. THESE VALUES HAVE EXCEEDED THE
ENVIRONMENTAL PROTECTION AGENCYS FEDERAL SAFE HEALTH STANDARD. THE
MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT RECOMMENDS THAT ACTIVE
CHILDREN AND ADULTS...AND PEOPLE WITH RESPIRATORY DISEASE...SUCH
AS ASTHMA...LIMIT PROLONGED OUTDOOR EXERTION. PLEASE CONTINUE TO
MONITOR THE LATEST OZONE FORECASTS AND UPDATES UNTIL AIR QUALITY
VALUES RETURN TO SAFE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 29, 10:40 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    HAYTI                     MO   1.00 INCH HAIL
04/29/03   PEMISCOT                       REPORTED BY PEMISCOT
                                          COUNTY SHERIFFS OFFICE.

0525 PM    BLYTHEVILLE               AR   0.75 INCH HAIL
04/29/03   MISSISSIPPI                    REPORTED BY SPOTTER.

0527 PM    HAYTI                     MO   0.88 INCH HAIL
04/29/03   PEMISCOT                       REPORTED BY SPOTTER.

0540 PM    BLYTHEVILLE               AR   1.00 INCH HAIL
04/29/03   MISSISSIPPI                    REPORTED BY SPOTTER.

0555 PM    BLYTHEVILLE               AR   0.75 INCH HAIL
04/29/03   MISSISSIPPI                    REPORTED BY SPOTTER.

0605 PM    HAYTI                     MO   1.00 INCH HAIL
04/29/03   PEMISCOT                       REPORTED BY PEMISCOT
                                          COUNTY SHERIFFS OFFICE.

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.